my kidney dr put me on spironolactone for bp.i had blood work done for my pp and when he got the report back mycreatinine was 1.96.he then told me to stop taking this medication. i am very confused with what is going on with this medication.
My guess is that the labwork showed that your creatinine level has increased by at least 25% from baseline. That would be a good reason to discontinue spironolactone. Another good reason to stop using this drug would be a large increase in serum urea or serum potassium. Much depends on the condition being treated. Though it is sometimes used to treat blood pressure, spironolactone is used mainly for treatment of edema associated with medical conditions that result in fluid retention. It must always be used with caution, because it can cause hyperkalemia (high potassium level) and changes in renal function. Frequent monitoring of electrolytes and kidney function is required. In some people increases in creatinine levels up to 2.5 mg/Dl in men and 2 mg/Dl in women from baseline after the drug is started are considered OK. A sharp rise in creatinine after initiation of therapy indicates that the drug is not suitable and might have adversely affected the kidney function. This is reversible with discontinuation of the drug. People with certain kidney problems, such as acute renal insufficiency and significant impairment of renal excretory function should not use this drug at all.
Your dose of spironolactone might have been too high for your level or type of kidney impairment. I take a small one- 25mg- and it seems to work OK - at least I hope it does.
So - be glad your doctor monitors you closely! There are doctor's who don't. By stopping the medication, your doctor has done the right thing. There are other, more suitable antihypertensive drugs to choose from that will work better for you. Be patient - finding the right medication takes time. Good luck!